Evaluation of hydroxychloroquine induced retinal toxicity in systemic lupus erythematosus patients
Keywords:Systemic lupus erythematosus, Hydroxy chloroquine’s, Retinal toxicity
Background: Systemic lupus erythematosus (SLE) is a chronic autoimmune disorder, which affects the major organs in the human body. Pathophysiology of SLE is unknown. It mainly affects the joints, and restricts their movement. Hydroxychloroquine (HCQ) an anti-malarial drug is used as the first line of drugs used to treat SLE. The major adverse effect of this drug is irreversible retinopathy. The aim of the study was to evaluate the incidence and prevalence of retinopathy in patients with long-term usage of hydroxychloroquine (for more than 1 year).
Methods: In patients with SLE, we recorded a review on HCQ induced toxicity among those taking it for longer period (>1 year). All the patients were above 18 years of age. A total data of 210 patients suffering from SLE and taking HCQ for more than one year was collected. Patients were categorized according to gender and dose pattern. Out of 210 patients, 0 patients were found to be retinal toxic induced by HCQ.
Results: Suitable statistical tools were used and data was analysed which showed the incidence and prevalence of HCQ induced toxicity. With the results of our study we can understand that incidence and prevalence rates were very low among the subjects.
Conclusions: HCQ is said to reduce the risk of disease remission, improves survival, minimizes the risks of vital organ damage, reduces the frequency of flares and has a protective effect on cardiovascular health. HCQ medication is usually well tolerated. But irreversible retinopathy is the major effect on long term use of HCQ. The present study concludes that in the nominal daily dose of 200mg did not reveal any signs of retinal toxicity in 100% of the population tested within 5 years of HCQ treatment suggesting that the toxicity is rare and can be prevented by reducing the dose of the drug.
Pan L, Lu MP, Wang JH, Xu M, Yang SR. Immunological pathogenesis and treatment of systemic lupus erythematosus. World J Pediatr. 2020;16(1):19-30.
Bertsias G, Ioannidis JP, Boletis J, Bombardieri S, Cervera R, Dostal C, et al. EULAR recommendations for the management of systemic lupus erythematosus. Report of a Task Force of the EULAR Standing Committee for International Clinical Studies Including Therapeutics. Ann Rheum Dis. 2008;67(2):195-205.
Sardy M, Ruzicka T, Kuhn A. Topical calcineurin inhibitors in cutaneous lupus erythematosus. Arch Dermatol Res. 2009;301(1):93-8.
Betz R. Rheumatic diseases during pregnancy. Internist. 2012;53(9):1047-53.
Kuhn A, Ruland V, Bonsmann G. Skin manifestations in lupus erythematosus: clinical aspects and therapy. Z Rheumatol. 2011;70(3):213-26.
Ochsendorf FR. Use of antimalarials in dermatology. J Dtsch Dermatol Ges. 2010;8(10):829-44.
Xu C, Zhu L, Chan T, Lu X, Shen W, Madigan MC, Gillies MC, et al. Chloroquine and Hydroxychloroquine Are Novel Inhibitors of Human Organic Anion Transporting Polypeptide 1A2. J Pharm Sci. 2016;105(2):884-90.
Ding HJ, Denniston AK, Rao VK, Gordon C. Hydroxychloroquine-related retinal toxicity. Rheumatology. 2016;55(6):957-67.
Abdulaziz N, Shah AR, McCune WJ. Hydroxychloroquine: balancing the need to maintain therapeutic levels with ocular safety an update. Current Opinion Rheumatol. 2018;30(3):249-55.
Balluz L, Philen R, Ortega L, Rosales C, Brock J, Barr D, Kieszak S. Investigation of systemic lupus erythematosus in Nogales, Arizona. Am J Epidemiol. 2001;154(11):1029-36.
Yusuf IH, Sharma S, Luqmani R, Downes SM. Hydroxychloroquine retinopathy. Eye. 2017;31(6):828-45.
Mavrikakis M, Papazoglou S, Sfikakis PP, Vaiopoulos G, Rougas K. Retinal toxicity in long term hydroxychloroquine treatment. Ann Rheum Dis. 1996;55(3):187-9.
Latasiewicz M, Gourier H, Yusuf IH, Luqmani R, Sharma SM, Downes SM. Hydroxychloroquine retinopathy: an emerging problem. Eye. 2017;31(6):972-6.
Grierson DJ. Hydroxychloroquine and visual screening in a rheumatology outpatient clinic. Ann Rheum Dis. 1997;56(3):188-90.
Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol. 2014;132(12):1453-60.